Kansas, 2025

Hail and Damaging Winds in Kansas, May 19 to 20, 2025

May 19 to 20, 2025 · NWS ICT · 37 events in 13 counties and zones

Several rounds of severe storms impacted much of the eastern half of Kansas during the afternoon hours of May 19th into the early morning hours of the 20th. During the early afternoon hours of May 19th, a couple of rounds of severe storms impacted southeast Kansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Several rounds of severe storms impacted much of the eastern half of Kansas during the afternoon hours of May 19th into the early morning hours of the 20th. During the early afternoon hours of May 19th, a couple of rounds of severe storms impacted southeast Kansas. Both rounds of severe storms moved north out of northeast Oklahoma and produced extensive tree damage with winds up to 70 mph as well as hail up to half-dollar size. Additional storms developed across portions of south central Kansas and the Flint Hills during the early evening hours of May 19th. These storms produced up to tennis ball sized hail along with 60 mph winds. Later during the evening and nighttime hours of May 19th, a couple of clusters of storms moved out of western Kansas and into central and south central Kansas. This round of severe storms produced up to 91 mph winds and half-dollar sized hail.

Additionally, non-thunderstorm high winds occurred across much of south central Kansas behind the final round of severe storms, and several reports of damage along with non-thunderstorm wind gusts up to 72 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 1:17 PM CST, 29 minutes earlier. Its key messages:

  • Severe thunderstorm potential this afternoon-evening.
  • Quiet weather Tuesday-Thursday.
  • More active weather possible Thursday night through early next week.
Area forecast discussion, May 19, 1:17 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
217 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Severe thunderstorm potential this afternoon-evening.

- Quiet weather Tuesday-Thursday.

- More active weather possible Thursday night through early next
  week.

&&

.DISCUSSION...
Issued at 216 PM CDT Mon May 19 2025

SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING:

Scattered to numerous thunderstorms are expected this afternoon and
evening, as a dryline/cold front combo sharpens near the I-135
corridor, and a deep upper trough approaches from the west. Ample
effective deep layer shear of 50-60 kts and very strong buoyancy
upwards of 3000-4000 J/kg will support the potential for severe
storms, capable of very large hail, damaging winds, and a few
tornadoes. Thinking areas generally along/east of a line extending
from Salina to Hutchinson to Anthony have the greatest potential for
storms.

Deep layer shear vectors have a strong parallel component to the
dryline/cold front, in addition to more pronounced upper forcing and
stout mid-level cooling approaching from the west. Consequently,
storm mode may tend to be a bit messier, with the potential for
several storms close together and associated storm mergers, which
could tend to limit the number of storms capable of higher-end
severe weather. However, long and straight hodographs in conjunction
with the strong buoyancy will support splitting supercells capable
of large hail and damaging winds. Could also see a handful of
tornadoes as well given the ample low-level buoyancy, especially
with any supercells that can track to the right of the hodograph.
Even if storms are spaced close together, strong 0-1km storm-
relative flow from the east would support mostly undisturbed storm
inflow, especially for right-moving supercells. Furthermore, can't
rule out a landspout tornado threat before 8 PM, especially in
vicinity of the slow-moving dryline/cold front near and either side
of I-135, given the strong buoyancy amidst strengthening low-level
vorticity along the frontal zone. Thinking the highest severe threat
will exit southeast KS to the east by around midnight.

Later this evening and tonight in back of the departing severe
threat, a secondary area of showers/storms is expected to move in
from the west, immediately ahead of the negatively tilted deep upper
trough. Ample instability amidst the cold air aloft along with
adequate deep layer shear could support some large hail with this
final round of activity.

ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK:

The pattern could turn favorable for periodic storm chances
returning by Thursday night, and persisting into early next week, as
west-northwest flow aloft develops over the region, and gradually
transitions to zonal to perhaps southwest flow aloft. Given the
potential for modest instability and decent deep layer shear, this
pattern could favor periodic bouts of strong to perhaps severe
storms, along with locally heavy rainfall. Stay tuned as we refine
forecast details in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1250 PM CDT Mon May 19 2025

Scattered to numerous thunderstorms are expected to increase
across the region this afternoon and evening, generally along
and east of a line extending from Salina to Hutchinson to
Anthony, and gradually exiting southeast KS to the east by
around midnight. The strongest activity will be capable of large
hail, damaging winds, and a few tornadoes.

In back of this first area of storms, a secondary area of
showers and storms could progress east across central and
eastern Kansas later this evening and overnight, posing a threat
for marginally severe hail. Did not include this 2nd threat in
the TAFs just yet, and will re-evaluate for the 00z issuance.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...ADK
AVIATION...ADK
Hazardous weather outlook, May 19, 12:20 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
120 PM CDT Mon May 19 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
120 PM CDT Mon May 19 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are likely this afternoon and
evening, primarily along and east of a line extending from Salina to
Hutchinson to Anthony. The stronger storms will be capable of
tennis ball size hail, damaging downburst winds and a couple
tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances return by Thursday night, and remain
through early next week. There will be some chances for strong to
marginally severe storms through this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 12 hail, 2 high wind. Local standard time, as filed.

Hail, Allen

When
May 19, 1:46 PM CST to 1:48 PM CST
Where
Allen County, 1.78 mi ESE of Humboldt
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -95.400

Hail, Allen

When
May 19, 1:58 PM CST to 2:00 PM CST
Where
Allen County, Gas
Measured
1.25 in hail
Reported by
Public
Coordinates
37.920, -95.350

Hail, Allen

When
May 19, 1:59 PM CST to 2:01 PM CST
Where
Allen County, La Harpe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.920, -95.300

Thunderstorm Wind, Montgomery

When
May 19, 3:58 PM CST to 4:02 PM CST
Where
Montgomery County, 1.65 mi E of Tyro
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.030, -95.800

A semi truck was blown over on Highway 166 according to KGGF Radio.

Thunderstorm Wind, Montgomery

When
May 19, 4:01 PM CST to 4:04 PM CST
Where
Montgomery County, 1.3 mi WNW of Coffeyville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -95.650

Wind gusts were estimated to be between 65 and 70 mph. Additionally, three-inch diameter tree limbs were knocked down.

Thunderstorm Wind, Montgomery

When
May 19, 4:03 PM CST to 4:08 PM CST
Where
Montgomery County, 0.55 mi E of Coffeyville
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.030, -95.620

Large tree limbs were down near downtown Coffeyville according to KGGF Radio.

Hail, Labette

When
May 19, 4:07 PM CST to 4:09 PM CST
Where
Labette County, 1.3 mi WSW of Valeda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.470

Thunderstorm Wind, Montgomery

When
May 19, 4:08 PM CST to 4:11 PM CST
Where
Montgomery County, 0.69 mi S of Coffeyville Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.090, -95.570

Thunderstorm Wind, Montgomery

When
May 19, 4:08 PM CST to 4:11 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.230, -95.710

Wind gusts were estimated to be around 60 mph. Powerlines and multiple tree limbs were down across the city of Independence. A possible structure fire was potentially started by a downed power line.

Thunderstorm Wind, Labette

When
May 19, 4:13 PM CST to 4:18 PM CST
Where
Labette County, 4.78 mi SW of Altamont
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.150, -95.360

Trees and power lines downed.

Thunderstorm Wind, Labette

When
May 19, 4:19 PM CST to 4:24 PM CST
Where
Labette County, 3.63 mi NNE of Mound Vly
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.250, -95.400

A tree was knocked down across a road.

Thunderstorm Wind, Labette

When
May 19, 4:32 PM CST to 4:36 PM CST
Where
Labette County, 0.88 mi SE of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.340, -95.260

Multiple trees and power lines were downed in Parsons.

Hail, Marion

When
May 19, 4:43 PM CST to 4:45 PM CST
Where
Marion County, Lost Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.570, -96.970

Thunderstorm Wind, Greenwood

When
May 19, 5:40 PM CST to 5:43 PM CST
Where
Greenwood County, 3.62 mi SSE of Thrall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -96.300

Wind gusts were estimated to be around 50 to 60 mph. Dime sized hail occurred as well.

Hail, Butler

When
May 19, 6:49 PM CST to 6:51 PM CST
Where
Butler County, 2.29 mi WSW of Haverhill
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -96.920

Hail, Butler

When
May 19, 6:52 PM CST to 6:54 PM CST
Where
Butler County, 2.19 mi W of Leon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -96.820

Thunderstorm Wind, Butler

When
May 19, 6:53 PM CST to 6:58 PM CST
Where
Butler County, 0.88 mi NW of Leon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -96.790

A few three inch diameter tree limbs were down in Leon.

Hail, Butler

When
May 19, 6:55 PM CST to 6:57 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Pictures of tennis-ball sized hail sent in by the emergency manager.

Hail, Butler

When
May 19, 6:57 PM CST to 6:59 PM CST
Where
Butler County, 4.46 mi SSE of El Dorado
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.760, -96.840

Hail, Butler

When
May 19, 7:06 PM CST to 7:08 PM CST
Where
Butler County, 5.28 mi SE of El Dorado Res
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.810, -96.760

Thunderstorm Wind, Ellsworth

When
May 19, 9:20 PM CST to 9:22 PM CST
Where
Ellsworth County, 1.76 mi WSW of Lorraine
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -98.350

Wind gust recorded by the Kansas State Mesonet site in Lorraine, Kansas.

Thunderstorm Wind, Reno

When
May 19, 9:35 PM CST to 9:37 PM CST
Where
Reno County, 3.88 mi SE of Partridge
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -98.030

The Kansas State Mesonet site about 10 miles southwest of Hutchinson recorded a 10-meter wind gust of 91 mph along with a 2-meter wind gust of 76 mph. This is corroborated with a National Weather Service cooperative observer reporting several tree limbs downed across the same area.

Hail, Ellsworth

When
May 19, 10:04 PM CST to 10:06 PM CST
Where
Ellsworth County, 2.13 mi SW of Kanapolis Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -98.060

Thunderstorm Wind, Sedgwick

When
May 19, 10:25 PM CST to 10:27 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

Wind gust measured from the ASOS station at Wichita Eisenhower National Airport.

Thunderstorm Wind, Sedgwick

When
May 19, 10:33 PM CST to 10:35 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.480

This was an estimated wind gust reported by a trained spotter.

Thunderstorm Wind, Reno

When
May 19, 10:35 PM CST to 10:37 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

Measured wind gust from the ASOS station at Hutchinson Municipal Airport.

Thunderstorm Wind, Saline

When
May 19, 10:37 PM CST to 10:39 PM CST
Where
Saline County, 1.28 mi WSW of Bridgeport
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.620, -97.620

This was a measured wind gust from a trained spotter with an anemometer.

Thunderstorm Wind, Sedgwick

When
May 19, 10:39 PM CST to 10:44 PM CST
Where
Sedgwick County, 2.29 mi ESE of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -97.290

A tree fell on a house causing damage.

Thunderstorm Wind, McPherson

When
May 19, 10:40 PM CST to 10:42 PM CST
Where
McPherson County, 0.88 mi SW of Lindsborg
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.570, -97.680

Report received via social media of a measured wind gust from a personal weather station.

Hail, McPherson

When
May 19, 10:49 PM CST to 10:51 PM CST
Where
McPherson County, 1.38 mi N of Mc Pherson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.390, -97.670

Thunderstorm Wind, Harvey

When
May 19, 10:50 PM CST to 10:55 PM CST
Where
Harvey County, Newton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.050, -97.350

A handful of trees, tree limbs, and powerline were down across the city of Newton.

Thunderstorm Wind, Sedgwick

When
May 19, 10:54 PM CST to 10:56 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.750, -97.220

Wind gust measured from the AWOS station at Jabara Airport.

Thunderstorm Wind, Harvey

When
May 19, 10:56 PM CST to 10:58 PM CST
Where
Harvey County, 0.69 mi N of Newton Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.280

Wind gust measured from the AWOS station at the Newton City-County Airport.

Thunderstorm Wind, Marion

When
May 19, 11:05 PM CST to 11:10 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.090, -96.890

Up to 8-inch diameter tree limbs were downed, and a lean-to was knocked down.

High Wind, Sedgwick

When
May 19, 11:36 PM CST to May 20, 1:30 AM CST
Where
Sedgwick forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Measured sustained winds over 40 mph along with gusts above 60 mph occurred across the county for a couple of hours well behind a line of severe storms that had moved through the area earlier in the night. The peak wind gust of 72 mph was measured a Wichita Eisenhower National Airport at 1:05 AM CDT. Additionally, sporadic reports of a couple of broken power poles and large tree branches that fell on houses were noted across the county.

Thunderstorm Wind, Chase

When
May 19, 11:40 PM CST to 11:45 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.370, -96.540

Sporadic damage reported across the county with trees, tree limbs, and privacy fences knocked down. A metal roof was partially blown off in Cottonwood Falls.

High Wind, Butler

When
May 20, 12:20 AM CST to 1:50 AM CST
Where
Butler forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Sustained winds around 40 mph and wind gusts over 60 mph occurred for about 90 minutes across portions of Butler County well behind a line of severe storms that passed through the area earlier. A peak wind gust of 66 mph was measured about 3 miles north of Augusta. Additionally, damage in Augusta consisted of broken power poles and large tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249694, 1249696, 1249697, 1255026, 1249698, 1255028, 1249700, 1249701, 1249705, 1255031, 1255034, 1255036, 1249707, 1249708, 1249714, 1249715, 1255038, 1249716, 1249717, 1249718, 1249719, 1249720, 1249721, 1249722, 1249723, 1249724, 1249725, 1255045, 1249726, 1249727, 1255046, 1249728, 1249729, 1255047, 1260295, 1255050, 1260304.